Utah, 2014

Damaging Winds in Utah, July 3, 2014

July 3, 2014 · NWS SLC · 6 events in 1 county or zone

A trough moved through Utah on July 3, helping to initiate scattered showers and thunderstorms across Utah. However, the lower levels of the atmosphere remained quite dry.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A trough moved through Utah on July 3, helping to initiate scattered showers and thunderstorms across Utah. However, the lower levels of the atmosphere remained quite dry. This was especially true in northwest Utah, where virga caused strong, gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 3, 9:39 AM MST, 3 hours 1 minute earlier.

Area forecast discussion, Jul 3, 9:39 AM MST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1039 AM MDT THU JUL 3 2014

.SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER THE INTERIOR WEST
WILL REMAIN THE DOMINANT FEATURE THROUGH THE UPCOMING HOLIDAY
WEEKEND. INCREASING MOISTURE WILL BRING AN INCREASING THREAT OF
AFTERNOON AND EVENING THUNDERSTORMS OVER THE NEXT SEVERAL
DAYS...ESPECIALLY ACROSS SOUTHERN UTAH THIS WEEKEND.

&&

.DISCUSSION...A STRONG MID LEVEL RIDGE POSITIONED IN THE VICINITY
OF THE 4-CORNERS CONTINUES TO WOBBLE IN PLACEMENT WITH CENTER NOW
OVER FAR EASTERN ARIZONA. A DRY SOUTHWESTERLY FLOW HAS BEGUN TO
PUNCH INTO THE FAR SOUTHWEST...WITH A WEAK SHORT WAVE POSITIONED
ALONG ITS LEADING EDGE AND ORIENTED FROM SOUTHEASTERN TO
NORTHWESTERN UTAH. WEAK CONVECTION ASSOCIATED WITH THIS REMAINS
HIGH BASED AND SHALLOW...WITH ONLY VIRGA AT THIS TIME DUE TO DRY
LOW LEVELS IN PLACE.

MODEST MID LEVEL MOISTURE COINCIDENT WITH THE AFOREMENTIONED
WAVE...UP TO .70 INCHES PWAT...WILL CONTINUE TO SPREAD EAST
NORTHEAST ACROSS CENTRAL/NORTHERN/EASTERN UTAH TODAY. SPC SREF
ENSEMBLES AND BUFKIT PROFILES CONTINUE TO INDICATE MODEST
DESTABILIZATION THIS AFTERNOON WITH MUCAPE NOSING TOWARDS 500
J/KG ACROSS THE NORTH. ISOLATED TO SCATTERED GUSTY SHOWERS/STORMS
REMAIN FORECAST FOR THIS AFTERNOON/EVE DUE TO THE ABOVE MENTIONED
PARAMETERS. OF NOTE...THE FAR SOUTHWEST THE ONE AREA WHICH SHOULD
SEE DIMINISHED CONVECTION TODAY. EXPANDED SLIGHT CHANCE POPS AS
FAR SOUTH AS DELTA AND ACROSS THE SWELL/LAKE POWELL REGIONS DUE TO
RECENT TRENDS IN HI- RES OUTPUT AND ANALYSIS...THIS AS THE ONLY
UPDATE THIS MORNING.

CLOUD COVER REMAINS PLENTIFUL WITH THIS SHORT WAVE...AND THOUGH
MANY AREAS HIT THE GROUND RUNNING THIS MORNING AFTER A VERY WARM
NIGHT SAID CLOUDS VERY WELL COULD LIMIT REACHING FULL POTENTIAL
FROM +17 H7 TEMPERATURES. REGARDLESS...TODAY SHOULD BE THE WARMEST
DAY THUS FAR THIS SUMMER.

A NORTHWARD SHIFT OF THE HIGH WILL OCCUR OVER THE NEXT 24 HOURS
AND IS EXPECTED TO NOT ONLY ALLOW A NET DRYING TREND OVER
NORTHERN/CENTRAL UTAH...BUT WILL ALSO STABILIZE THE MID LEVELS
SOME DUE TO A MORE SUBSIDENT ENVIRONMENT. RETURN FLOW AROUND THIS
HIGH WILL BEGIN ANOTHER AND MORE NOTABLE MOISTURE SURGE ACROSS THE
FAR SOUTH AND SOUTHWEST LATE TOMORROW THROUGH THE WEEKEND...BUT
GUIDANCE IS SUGGESTING THE FOCUS OF THIS WILL PUSH NORTHWEST
THROUGH NEVADA AS THE HIGH ELONGATES AND BULGES EAST EARLY NEXT
WEEK.

&&

.AVIATION...WINDS AT THE SLC TERMINAL WILL BE SOUTHERLY AND GUSTY AT
TIMES THROUGH ABOUT 21-23Z THEN WINDS SHOULD SWITCH TO
NORTHWESTERLY. THERE IS A 40 PERCENT CHANCE THAT WINDS WILL NOT
SWITCH AND REMAIN SOUTHERLY INTO TONIGHT. THERE IS A CHANCE THAT
SHOWERS AND ISOLATED THUNDERSTORMS COULD INDIRECTLY IMPACT THE
TERMINAL IN THE AFTERNOON AND EVENING WITH GUSTY ERRATIC OUTFLOW
WINDS.

&&

.FIRE WEATHER...ISOLATED TO WIDELY SCATTERED DRY THUNDERSTORMS WILL
CONTINUE ACROSS MOST OF UTAH EXCEPT THE FAR SOUTHWEST TODAY. CURRENT
RED FLAG WARNING LOOKS ON TRACK. ANY COVERAGE OVER THE NORTHWEST
DESERTS SHOULD REMAIN TOO ISOLATED TO WARRANT EXPANDING THE WARNING
AT THIS TIME. THERE IS A SMALL CHANCE OF WETTING RAIN FROM STORMS
OVER THE SOUTH. SOMEWHAT DRIER AND MORE STABLE AIR WILL PUSH INTO
WESTERN UTAH FRIDAY WITH A REDUCED CHANCE OF THUNDERSTORMS WHILE A
THREAT OF CONVECTION WILL CONTINUE FOR THE SOUTH AND EAST. MOISTURE
WILL INCREASE ACROSS SOUTHERN UTAH INTO THE WEEKEND WITH AN
INCREASING CHANCE OF WET STORMS WHILE THE NORTH REMAINS MOSTLY DRY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR UTZ489-491-
     493>498.

WY...NONE.
&&

MERRILL/WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 3, 4:56 AM MST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
556 AM MDT THU JUL 3 2014

UTZ001>016-019>021-517-518-WYZ021-041200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
556 AM MDT THU JUL 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG HIGH PRESSURE WILL PUSH DAYTIME TEMPERATURES ROUGHLY 5
DEGREES ABOVE NORMAL TODAY ACROSS THE OUTLOOK AREA.

THUNDERSTORMS CAPABLE OF PRODUCING DRY LIGHTNING AND GUSTY
OUTFLOW WINDS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS THE
EASTERN TWO THIRDS OF THE OUTLOOK AREA.

ACROSS SOUTHWESTERN UTAH A COMBINATION OF GUSTY SOUTHWEST WINDS
AND LOW HUMIDITY WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS
WHERE FUELS ARE DRY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH PRESSURE WILL MAINTAIN ABOVE NORMAL TEMPERATURES ACROSS THE
OUTLOOK AREA THROUGH THE UPCOMING HOLIDAY WEEKEND.

AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK...WITH THE GREATEST THREAT
COMING ACROSS SOUTHERN UTAH. DANGEROUS LIGHTNING AND STRONG GUSTY
WINDS WILL BE THE MAIN IMPACTS FROM THESE STORMS...WITH LOCALLY
HEAVY RAINFALL BECOMING AN INCREASING THREAT OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Salt Lake City radar (KMTX), 180 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
July 3, 12:40 PM MST
Where
Tooele County, 16.68 mi SSE of Gold Hill
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.950, -113.700

The Callao sensor in the Dugway Proving Ground's mesonet recorded a peak wind gust of 63 mph.

Thunderstorm Wind, Tooele

When
July 3, 1:00 PM MST
Where
Tooele County, 16.22 mi ESE of Gold Hill
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.120, -113.530

The Causeway sensor in the Dugway Proving Ground's mesonet recorded a peak wind gust of 59 mph.

Thunderstorm Wind, Tooele

When
July 3, 1:05 PM MST
Where
Tooele County, 15.43 mi SSW of Arinosa
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.520, -113.750

A maximum wind gust of 60 mph was recorded at the North Salt Flats sensor in the Dugway Proving Ground mesonet.

Thunderstorm Wind, Tooele

When
July 3, 1:40 PM MST
Where
Tooele County, 9.41 mi WNW of (Dpg)michael Aaf Dug
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.240, -113.090

The Playa Station sensor in the Dugway Proving Ground mesonet recorded a wind gust of 60 mph.

Thunderstorm Wind, Tooele

When
July 3, 5:10 PM MST
Where
Tooele County, 15.43 mi SSW of Arinosa
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.520, -113.750

The North Salt Flats sensor in the Dugway Proving Ground mesonet registered a maximum wind gust of 63 mph.

Thunderstorm Wind, Tooele

When
July 3, 5:30 PM MST
Where
Tooele County, 10.24 mi NE of Gold Hill
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.280, -113.700

A 62 mph wind gust was recorded at the West Salt Flats sensor in the Dugway Proving Ground mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535870, 535871, 535872, 535873, 535875, 535874.